02 Apr Ohio State University study links opioids to spinal fusion surgery complications
As the U.S. continues to battle a relentless opioid epidemic, new research out of The Ohio State University Wexner Medical Center in Columbus adds more fuel to the notion that opioids aren’t just addictive and ineffective when it comes to pain management – they’re also counterproductive. In a study published in Spine and led by Safdar N. Khan, MD, researchers found that patients who take opioids in the months leading up to spinal fusion surgery are at an increased risk of serious complications, including higher care costs and a 33% relative increase in the odds of needing a repeat spinal fusion surgery within one year.
For the study, the researchers used an insurance database to evaluate outcomes of 24,610 patients undergoing spinal fusion surgery in the lumbar spine, 5,500 (22.1%) of whom were taking opioid pain medications for at least six months leading up to their surgery. They found a range of complications for the patient group with long term opioid use, such as:
- A 31% relative increase in emergency department visits to treat lumbar spine pain following the spinal fusion surgery, and an 80% relative increase in hospital admissions to treat lumbar spine pain in the same time frame.
- A 19% higher change of surgical wound complications for the first 90 days after surgery.
- An 8x greater chance of continued use of opioids a year after surgery.
Based on their findings, the researchers expound the need for physicians to remain vigilant about the likelihood of increased costs and complications after spinal fusion surgery for those with a history of opioid use and to better incorporate opioid use into their preoperative surgical decision making process.
At the Illinois Pain Institute, our goal is to precisely diagnose and treat the source of the pain rather than masking it with opioids. We work with most commercial insurance to get our patients the care that they need. We emphasize minimally invasive techniques to avoid surgery.